Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Excessive sleepiness
|dkoutsarov - Mon Aug 20, 2007 6:30 am|
My name is Dimitar and I am a 27-old male. More than a month ago I began having symptoms of excessive sleepiness and tiredness despite having more than enough sleep. I also feel like a general weakness and lack of strength in my body and extremities. I became increasingly worrisome about the nature of these symptoms and why they wouldn't go away. I also have an upset stomach which I can't tell if it's related. The doctors performed all kind of blood tests (incl. hormones, electrolytes, enzymes, etc) but everything came back normal. Eventually I went to see a neurologist who performed the standard examination and said he could not see any neurological problems and that neurological problems are usually much more specific and not as vague as sleepiness and tiredness.
I am worried now that these symptoms are not going away and don't know what to do. Should I be seeking further help from a neurologist to request maybe more testing like a CT scan if these symptoms are perhaps from something in my head and serious?
Thank you for your help
|Dr. Chan Lowe - Wed Aug 29, 2007 5:41 pm|
There are a few things that commonly cause excess fatigue and weak feelings. It sounds like your doctor may have already checked your thyroid levels. Low thyroid levels can cause significant fatigue and lack of energy.
Anemia can also contribute to feeling weak/tired and often somewhat short of breath.
An infection with a virus, such as Ebstein Barr Virus, can cause increased fatigue and can last for a few months.
I would recommend you follow up with your primary care doctor. I would tend to agree with the neurologist that this is unlikely to be a neurological issue at this point.
|dkoutsarov - Thu Aug 30, 2007 9:54 am|
Dear Dr. Lowe,
Thank you so much for your answer. The doctor did indeed check the thyroid levels (FT4, TSH, various thyroid antybody testing) and all came back normal. We did quite an extensive blood work and everything was perfect, the only thing noticeable was maybe the differential monocyte count, which was 0.10 on a scale of 0.01-0.11, so maybe slightly on the higher end, but the monocyte percentile was just right. Could this possibly indicate a past viral infercion like you suggested and could this viral infection have occurred without heavy symptomatology, because I don't remember getting serious flu-like symptoms in the near past?
Or could this sleepiness and fatigue be caused by problems with my stomach (I hade erosive gastritis 3 years ago) which is also bothering me with some pain (relieved after eating) and belching.
I am sorry to ask so many questions but I am just making suggestions in what appears to be a very confusing situation for my primary care docor. It is just that the symptoms are not very exact but are affecting my general well-being and performance.
Thank you so much for you support,
|Dr. Chan Lowe - Fri Aug 31, 2007 4:45 pm|
It seems that often times, for reasons unknown to me, that the post-infectious illnesses often will arise after a seeming very mild or even unnoticeable viral infection.
The stomach seems less likely to cause fatigue but if you are having more symptoms your doctor should check this out.
|dkoutsarov - Tue Sep 04, 2007 4:17 am|
Dear Dr. Lowe,
Thanks again for your answer. In that situation, is it worth doing any kind of blood work for Epstein Barr or anything? Or it's too inconclusive and we really don't know what the viral infection was. Do I just wait for the sleepiness and fatigue to improve on their own or can receive some sort of treatment?
Thanks for your support,
|Dr. Chan Lowe - Tue Sep 04, 2007 3:57 pm|
Most of the time the infection cannot be determined conclusively but it may be worth doing some testing for EBV and other common causes such as mycoplasma.
If it is a reactive process, treatment with a short course of steroids is usually a helpful thing.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.